Monitoring needs to be part of posaconazole use in cancer patients
medwireNews: A phase IV study assessing use of posaconazole in patients with hematologic cancer has identified a potentially serious drug-drug interaction with vincrinstine-based chemotherapy.
The drug use evaluation study, which appears in the European Journal of Hospital Pharmacy, also highlights the need for clearer instructions to patients on the timing of posaconazole therapy and a warning about coadministration with proton pump inhibitors.
Posaconazole is a broad-spectrum triazole antifungal agent that is used for the prophylaxis of invasive Apsergillus and Candida infections in severely immunocompromized patients.
In this study, Dalia Hamdy (Qatar University, Doha) and colleagues evaluated the use of posaconazole in patients with hematologic cancer being treated at a specialist center in Qatar. During 2010, 30 patients received the drug, of whom 19 were randomly selected for inclusion in the current analysis.
Posaconazole was typically given at a dose of 200 mg three times daily or 400 mg twice daily. The drug was given orally in all but one patient, who had oropharyngeal dysphagia and received the drug through a nasogastric tube.
The average duration of posaconazole therapy was 21 days and 18 patients were compliant with therapy. However, one patient developed seizures requiring cessation of posaconazole; this patient was taking vincristine-based chemotherapy. A further two patients developed mild breakthrough thrush.
Posaconazole is meant to be given alongside food; despite this, an instruction to this effect was included in just one patient's notes, Hamdy and team remark.
With regard to treatment of comorbid conditions, 17 patients (89%) were taking other antimicrobial drugs, 11 patients (58%) were taking proton-pump inhibitors, and 10 patients (53%) were taking opioid analgesics.
Other medications being taken alongside posaconazole included allopurinol, filgrastim, and a variety of antiemetic, antihypertensive, antidiabetic, and antihyperlipidemic drugs.
Commenting on their findings, Hamdy and co-authors note that cancer patients typically consume many drugs concurrently and are thus more prone to drug interactions due to polypharmacy.
"Since posaconazole is a CYP3A4 inhibitor it can potentially result in elevated plasma levels of some drugs, thus increasing their potential side effects," they write.
The team concludes that posaconazole use in Qatar is generally in line with global recommendations but that three points need to be enforced.
First, since posaconazole has low bioavailability, clear recommendations regarding administration of posaconazole with meals are essential, they write. Second, posaconazole co-administration with proton pump inhibitors should be either stopped or managed by therapeutic drug monitoring to avoid subtherapeutic levels. Finally, possible serious posaconazole drug-drug interactions in adult hematologic cancer patients treated with vincristine based chemotherapy should be highlighted and carefully monitored.
By Joanna Lyford, Senior medwireNews Reporter